Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


I missed a pill and am now spotting. Can you tell me why this happens?
I missed the 5th pill of the first week of my cycle (after my period). Now, 5 days later, I am spotting. I was told to keep taking my pills but use another form of protection until after my next period. What exactly happened in my body when I missed my pill, and why am I spotting?





Spotting is not an uncommon problem in the first few cycles of taking birth control pills. It tends to become better over time. Missing pills, particularly missing several pills, definitely increases the likelihood of spotting. Try to develop a system of reminding yourself to take the pill very consistently. If you can do it at the same time each day and associate it with something else you do every single day, it may help. Also, consider putting some notes onto your calendar each and every day after you have taken your pill. "P," "Yes" or a check mark would do well. Some women ask their partners to remind them or ask them every day, "have you taken your pill?" Until you can be fairly certain that you can take your pills every single day, I would suggest that you continue to use a back-up method of contraception.

Pills have an estrogen, ethinyl estradiol, that stimulates the lining of the uterus, the endometrium. Forgetting pills leads to lack of this stimulation. Lack of stimulation can lead to breakdown in the lining of the uterus and spotting.

If spotting continues, return to your clinician as there are, of course, many other possible causes of spotting.

Please click on the following questions for more information on spotting and breakthrough bleeding (BTB):

I am spotting on Ortho Tricyclen. Should I be worried about getting pregnant?

I am spotting on Ortho Tricyclen - is this normal?

What should I do about my patient's breakthrough bleeding on combined pills?

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2007-09-29

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.